Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Milwaukee, WI

July 11, 2009Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 11, 2009, 2:11 AM CDT for Dane County, Wisconsin. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 2:11 AM CDT (07:11 UTC)
Expired
Jul 11, 2009, 2:45 AM CDT
In force
34 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:15 AM CDTHAIL 1.254 Ne Madison, WIOBSERVER AT DANE COUNTY REGIONAL AIRPORT REPORTED 1.25 INCH HAIL.
Jul 11, 2:21 AM CDTHAIL 16 Ne Sun Prairie, WICAR WINDOWS BROKEN
Jul 11, 2:22 AM CDTHAIL 16 Ne Madison, WI1/4 TO 1 INCH HAIL PILED UP 4 TO 4.5 INCHES IN CORNER OF BUILDING. CONSIDERABLE LEAF AND TWIG DAMAGE TO TREES.
Jul 11, 2:25 AM CDTHAIL 1.56 Ne Madison, WIHAIL COVERING THE GROUND. MOST SMALLER THAN 1.5 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 110711
SVRMKX
WIC025-110745-
/O.NEW.KMKX.SV.W.0033.090711T0711Z-090711T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
211 AM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 245 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
  THIS STORM WAS LOCATED NEAR WAUNAKEE...AND WAS MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTH OF WINDSOR BY 215 AM CDT...
  MADISON TRUAX AIRPORT AND 3 MILES NORTH OF I90/94 INTERCHANGE BY
  220 AM CDT...
  SUN PRAIRIE BY 225 AM CDT...
  4 MILES NORTH OF COTTAGE GROVE BY 230 AM CDT...
  MARSHALL BY 235 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4328 8903 4304 8902 4309 8957 4327 8955
TIME...MOT...LOC 0711Z 278DEG 36KT 4317 8943

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 110728
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
228 AM CDT SAT JUL 11 2009

WIC025-110745-
/O.CON.KMKX.SV.W.0033.000000T0000Z-090711T0745Z/
DANE WI-
228 AM CDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHEASTERN DANE COUNTY...

AT 221 AM CDT...TRAINED WEATHER SPOTTERS REPORTED LARGE HAIL NEAR 
BRISTOL THAT BROKE CAR WINDOWS. THIS STORM WAS LOCATED NEAR SUN 
PRAIRIE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
DELAVAN...MARSHALL AND DEANSVILLE BY 235 AM CDT...
DEERFIELD BY 240 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT BRISTOL 
AND THE DANE COUNTY REGIONAL AIRPORT. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 4328 8903 4304 8902 4309 8957 4327 8955
TIME...MOT...LOC 0726Z 278DEG 36KT 4315 8923

$$

REM
000 
WWUS53 KMKX 110743
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 AM CDT SAT JUL 11 2009

WIC025-110753-
/O.EXP.KMKX.SV.W.0033.000000T0000Z-090711T0745Z/
DANE WI-
243 AM CDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DANE COUNTY
EXPIRES AT 245 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4328 8903 4304 8902 4309 8957 4327 8955
TIME...MOT...LOC 0743Z 278DEG 36KT 4312 8900

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT FRI JUL 10 2009

.SHORT TERM...
MAIN FORECAST FOCUS IS CHANCES FOR THUNDERSTORMS TONIGHT AS A COLD
FRONT PUSHES THROUGH BY 12Z SATURDAY. CLOUDS HAVE BEEN VERY SLOW
TO SCATTER OUT THIS AFTERNOON...THUS INSTABILITY REMAINS LOW
ACROSS CWA. HOWEVER...AIRMASS HAS DESTABILIZED TO THE NORTH...SO
EXPECTING SCATTERED CONVECTION TO DEVELOP NORTH AND THEN MOVE
INTO CWA THIS EVENING AND OVERNIGHT. AFTER FROPA...DRY AIR WILL
WORK INTO THE AREA SATURDAY MORNING INTO THE AFTERNOON. SATURDAY
SHOULD TURN OUT TO BE A NICE DAY AS CLOUDS SCATTER OUT.

A WEAK SHORTWAVE SHOWN ON THE NAM PUSHES THROUGH SOUTHERN WI
SUNDAY AFTERNOON...BUT APPEARS AT THIS POINT TO BE TOO AGGRESSIVE
INDICATING EXTENSIVE PRECIP. THE GFS DOES ALSO INDICATE A WEAK
WAVE...BUT IS MUCH MORE SUBTLE WITH PRECIP AMOUNTS. INTRODUCED
SLIGHT CHANCES SUNDAY AFTERNOON AS LEANING MORE TOWARD THE GFS
SOLUTION.

.LONG TERM...
THE BEGINNING OF THE WORK WEEK WILL START OFF DRY AS AN UPPER
LEVEL RIDGE AND LACK OF MOISTURE DOMINATE MONDAY INTO TUESDAY
MORNING. A DEEPENING TROUGH ACROSS THE NORTHERN PLAINS ON TUESDAY
WILL BRING A MORE ACTIVE PATTERN FOR MIDDLE OF THE WEEK. HIGH
PRESSURE WILL PUSH EAST ON TUESDAY WITH AN APPROACHING LOW
PRESSURE SYSTEM FOR TUESDAY NIGHT INTO WEDNESDAY. LONG RANGE
MODELS ARE IN PRETTY GOOD AGREEMENT NOW THAT THE 12Z GFS HAS
COME IN LINE WITH THE ECMWF AS FAR AS THE TRACK OF THE SURFACE LOW
ACROSS NORTHERN MN INTO THE UPPER GREAT LAKES REGION.

THE MAIN UPPER LEVEL SHORTWAVE LOOKS TO REMAIN TO OUR NORTH
ON WEDNESDAY. AT THIS POINT...KEPT SLIGHT CHANCE FOR THUNDER IN
THE WEST FOR TUESDAY AFTERNOON AND THEN BRING IN HIGH CHANCE POPS
TUESDAY NIGHT INTO WEDNESDAY MORNING. THE TIMING OF THIS SYSTEM
HAS BEEN DELAYED BY 12 HRS FROM YESTERDAY...WITH COLD FRONTAL
PASSAGE NOW SOMETIME WEDNESDAY AFTERNOON. UPPER RIDGE MOVES IN
DURING THE DAY THURSDAY WITH DRIER AIR WORKING IN. THURSDAY INTO
FRIDAY LOOKS TO BE DRY WITH TEMPS NEAR NORMAL.

&&

.AVIATION...
VFR CU FIELD ACROSS WC INTO NE WI IN BETTER
INSTABILITY/HEATING. DEBRIS FROM CONVECTION TO OUR SOUTH SLOWLY
SHIFTING EAST OF SOUTHERN WISCONSIN. STILL SOME POTENTIAL FOR
THUNDERSTORMS DEVELOPING OR MOVING INTO AREA WITH FRONTAL BOUNDARY
CROSSING THE STATE. HIGHER CONFIDENCE IS NORTH OF TAF SITES WHERE
MORE UNSTABLE CONDITIONS EXIST. HIGH PRESSURE IN WAKE OF FRONT WILL
DOMINATE FOR SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...KUHLMAN/GEHRING
AVIATION/MARINE...COLLAR
Hazardous weather outlook, Jul 10, 5:00 PM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT FRI JUL 10 2009

WIZ046-047-051-052-056>060-062>072-111000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
500 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF
THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-111000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
500 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF
THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 10, 11:00 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 PM CDT FRI JUL 10 2009

WIZ046-110445-
MARQUETTE-
1100 PM CDT FRI JUL 10 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN MARQUETTE COUNTY...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL ADAMS COUNTY...MOVING EAST
SOUTHEAST AT 35 MPH.

SMALL HAIL...WINDS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 1130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

DAVIS
Special weather statement, Jul 11, 1:40 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 AM CDT SAT JUL 11 2009

WIZ056-057-062-063-110715-
COLUMBIA-DANE-IOWA-SAUK-
140 AM CDT SAT JUL 11 2009

...STRONG THUNDERSTORM MOVING FROM SOUTHEAST SAUK INTO NORTHWEST
DANE COUNTY AND SOUTHWEST COLUMBIA COUNTY...

AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SAUK CITY...MOVING EAST AT 30
MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MAZOMANIE BY 150 AM CDT...
  SAUK CITY AND PRAIRIE DU SAC BY 200 AM CDT...
  LODI BY 215 AM CDT...

HAIL UP TO 3/4 INCH CAN BE EXPECTED WITH THIS STORM AS WELL AS HEAVY
DOWNPOURS OF RAIN. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH
BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:34 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson31 min
Jul 11, 1:18 PM CDTSmall Craft AdvisoryMKX5 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.